Tennessee, 2022

Excessive Heat and Heat in Tennessee, June 12 to 17, 2022

June 12 to 17, 2022 · NWS MEG · 47 events in 21 counties and zones

A large upper ridge prevailed across the region from mid-June through the end of the month resulting in very hot and humid conditions across the Mid-South. The heat was most intense on June 12th and 13th.

Where it happened

Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large upper ridge prevailed across the region from mid-June through the end of the month resulting in very hot and humid conditions across the Mid-South. The heat was most intense on June 12th and 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 9:07 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 12, 9:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1007 AM CDT Sun Jun 12 2022

.DISCUSSION...

Skies are mostly sunny across the Mid-South this morning with
temperatures mainly in the 80s. A few thunderstorms were moving
southeast across portions of central and northern Missouri. Some
of this activity may produce additions thunderstorms mainly over
portions of west Tennessee this afternoon. Some of this activity
could be strong with gutsy winds possible. Otherwise, a hot day is
expected across the region temperatures reaching the low to mid
90s and heat index value reaching above 105 degrees. Will update
forecast to remove morning wording.

ARS

&&

.PREV DISCUSSION... /issued 409 AM CDT Sun Jun 12 2022/

DISCUSSION...

Currently...High clouds from dying upstream MCSs are covering the
Mid-South this morning. Higher dewpoints are pushing into the
Delta region while further east temps are in the mid and upper 60s
with a little fog.

Today...Dense high clouds from old MCSs will be around early before
they thin out. Some 00z CAMs are advertising an MCS dropping SE
into West TN this afternoon. The latest HRRR is still hinting at
this possibility and given the NW flow aloft over West TN, it is
certainly is not out of the question. The morning clouds and the
possibility of some SHRAs/TSRAs complicates the forecast today
with regards to heat across eastern sections of the Mid-South

Meanwhile strong upper ridging will be building in from the SW
with very humid air advecting in on SSW surface winds. Highs will
reach the mid 90s across the Delta and parts of north MS...a few
degrees lower over parts of west TN and NE MS. We may struggle to
reach heat advisory criteria over parts of West TN and NE MS.
However, given the lack of heat so far and that it is only mid
June plan to keep the advisory in place. Heat index values of
100-105 in these areas will seem plenty hot.

Tonight...Elevated dewpoints will result in very warm lows
overnight with readings only dropping to the mid and upper 70s.

Monday and Monday night...This looks like the hottest, most
uncomfortable day, as a 595dm upper ridge is centered over the
area along with a very humid airmass. 925 mb temps of 27-29C
support surface highs in the mid to upper 90s. Dewpoints in the
mid and, perhaps even some upper 70s, will easily support a heat
advisory with heat index values of 105 to 110 across the Mid-
South. Will need to monitor for a possible upgrade to an
excessive heat warning in places. For now decided to go with a
heat advisory for the entire area on Monday. Monday night will be
another warm one with lows in the mid to upper 70s again.

Tuesday through Thursday...Upper level high pressure will
dominate through this period with hot and humid conditions.
Curiously though, not quite as humid, since dewpoints in the lower
70s are forecast to predominate vs the mid 70s+ of today/Monday.
Nonetheless, highs will continue to be in the mid and upper 90s
so heat advisories will likely continue through much of the week.
Expect prolonged heat stress so be careful with outdoor activities,
check on the elderly and check the back seat. A few afternoon
thunderstorms could sneak into NE MS Wed/Thu afternoons as the
ridge weakens a bit.

Friday and Saturday...The upper ridge retrogrades westward
allowing a back door cold front to drop into the region. This will
not result in much of a cool down but dewpoints could drop well
into the 60s which will provide relief from the high heat and
result in cooler nights.

SJM

&&

.AVIATION...
/12z TAFs/

VFR conditions are expected to prevail through the TAF period.
Southerly winds will start to gust by this afternoon then
eventually subside to 8 to 10 kts.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Carroll-Chester-
     Crockett-Dyer-Fayette-Gibson-Hardeman-Hardin-Haywood-
     Henderson-Lake-Lauderdale-Madison-McNairy-Obion-Shelby-
     Tipton-Weakley.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 12, 8:45 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
945 AM CDT Sun Jun 12 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
945 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A heat advisory is in effect for most of the Mid-South today.
High heat index values will result in dangerous conditions.

An few strong thunderstorms are possible this afternoon mainly
over portions of West Tennessee with gusty winds as the main
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The heat wave will persist through midweek. A heat advisory is in
effect for the entire Mid-South on Monday. Additional heat
advisories will likely be needed through the week.

Prolonged hot temperatures will result in an increased risk of
heat illness as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heat, 21 excessive heat. Local standard time, as filed.

Excessive Heat, Lake

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Lake forecast zone
Reported by
AWOS
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Dyer

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Dyer forecast zone
Reported by
AWOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Lauderdale

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
AWOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Obion

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Obion forecast zone
Reported by
AWOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Weakley

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Weakley forecast zone
Reported by
AWOS
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Gibson

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Crockett

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Crockett forecast zone
Reported by
AWOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Henry

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Henry forecast zone
Reported by
AWOS
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Carroll

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Tipton

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Tipton forecast zone
Reported by
AWOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Haywood

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Haywood forecast zone
Reported by
AWOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Madison

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Hardeman

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Hardeman forecast zone
Reported by
ASOS
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Fayette

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Excessive Heat, Shelby

When
June 12, 10:00 AM CST to June 13, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values climbed to 110 degrees or greater.

Heat, Benton

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Heat, Henderson

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Heat, Decatur

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
Decatur forecast zone
Reported by
AWOS
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Heat, Chester

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
Chester forecast zone
Reported by
AWOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Heat, McNairy

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
McNairy forecast zone
Reported by
AWOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Heat, Hardin

When
June 12, 10:00 AM CST to June 13, 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index values climbed to 105 degrees or greater.

Excessive Heat, Benton

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Excessive Heat, Henderson

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Excessive Heat, Decatur

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
Decatur forecast zone
Reported by
AWOS
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Excessive Heat, Chester

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
Chester forecast zone
Reported by
AWOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Excessive Heat, McNairy

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
McNairy forecast zone
Reported by
AWOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Excessive Heat, Hardin

When
June 13, 10:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index values of 110 degrees or greater.

Heat, Lauderdale

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
AWOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Dyer

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Dyer forecast zone
Reported by
AWOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Obion

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Obion forecast zone
Reported by
AWOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Weakley

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Weakley forecast zone
Reported by
AWOS
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Gibson

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Tipton

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Tipton forecast zone
Reported by
AWOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Haywood

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Haywood forecast zone
Reported by
AWOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Fayette

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Hardeman

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Hardeman forecast zone
Reported by
AWOS
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, McNairy

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
McNairy forecast zone
Reported by
AWOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Hardin

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Shelby

When
June 13, 7:00 PM CST to June 17, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Henry

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Henry forecast zone
Reported by
AWOS
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Carroll

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Benton

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Crockett

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Crockett forecast zone
Reported by
AWOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Henderson

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Decatur

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Decatur forecast zone
Reported by
AWOS
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Chester

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Chester forecast zone
Reported by
AWOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

Heat, Madison

When
June 13, 7:00 PM CST to June 16, 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees or greater each day.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039616, 1039617, 1039618, 1039619, 1039620, 1039621, 1039622, 1039623, 1039624, 1039625, 1039626, 1039627, 1039628, 1039629, 1039630, 1039652, 1039653, 1039654, 1039655, 1039656, 1039657, 1039646, 1039647, 1039648, 1039649, 1039650, 1039651, 1039675, 1039676, 1039677, 1039678, 1039679, 1039681, 1039682, 1039684, 1039685, 1039686, 1039687, 1039688, 1039689, and more.